Montana, 2003

Blizzard in Montana, December 26 to 28, 2003

December 26 to 28, 2003 · NWS GGW · 16 events in 16 counties and zones

A major winter storm, which affected all of northeast Montana, and produced blizzard conditions at times, began during the morning hours on December 26th and continued through the morning hours of the 28th. The storm produced up to 30 inches of snowfall, and set many snowfall records.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A major winter storm, which affected all of northeast Montana, and produced blizzard conditions at times, began during the morning hours on December 26th and continued through the morning hours of the 28th. The storm produced up to 30 inches of snowfall, and set many snowfall records. Low pressure developed in Wyoming on the morning of the 26th. The low gradually intensified as it tracked into the Dakotas on the 27th. Snow developed across Petroleum, Garfield, and Phillips counties during the morning hours of the 26th, and spread into Valley County during the afternoon. The snow overspread the remainder of northeast Montana during the evening and overnight hours of the 26th. At the onset of the storm, there was a period of freezing rain which produced up to a quarter of an inch of ice across portions of Prairie, Wibaux, Dawson, Richland, Roosevelt and McCone Counties. Snow fell heavily at times during the night, and continued through the 27th. North winds of 20 to 40 mph created blizzard conditions at times across most of northeast Montana. The snow and wind left most highways either closed or only open to emergency travel. Highway 191 in Phillips County from Malta to Grass Range was closed through December 30th with snow drifts up to 10 feet deep, and there were 50 vehicles stuck on this stretch of road from Malta to Zortman. Snow drifts of 5 to 6 feet were reported in Zortman. The hardest hit areas were Phillips, Northern Petroleum, Western Valley, and Western Garfield Counties were 18 to 30 inches of snow fell. Lesser amounts of snow fell further east across Sheridan, eastern Roosevelt, Richland, southern Dawson, Wibaux and portions of Prairie County where most snowfall totals were less than 8 inches. Although snow amounts were less near the North Dakota border, the wind was stronger with sustained wind speeds of 30 to 45 mph and gusts to 60 mph. The blizzard conditions continued through the morning hours of the 28th along the North Dakota border where the wind remained strong. Some snowfall totals across northeast Montana included: Glasgow: 13.7 inchesNashua: 12 inchesHinsdale: 18 inchesFort Peck: 15 inchesZortman: 30 inchesMalta: 18 inchesPort of Morgan: 12 inchesBrusett: 24 inchesFlatwillow: 14 inchesJordan: 12 inchesMedicine Lake: 10 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 26, 10:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 26, 10:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1015 AM MST FRI DEC 26 2003

...ISSUED WINTER STORM WARNINGS FOR ALL OF NORTHEAST MONTANA...

.UPDATE...MAJOR CHANGES TO GOING FORECAST AS WINTER STORM IS NOW
TAKING A MORE WESTERN TRACK THAN FORECASTED. THE SNOW HAS OVERSPREAD
PETROLEUM...GARFIELD AND SOUTHERN PHILLIPS AND SW VALLEY COUNTIES AS
OF 17Z. A LOOK AT THE WATER VAPOR LOOP SHOWS SW FLOW ALOFT BRINGING
DEEP MOISTURE INTO EASTERN MONTANA. USING THE CURRENT UPPER AIR
ANALYSIS OF THE UPPER TROUGH OVER THE WEST COAST AND SW FLOW ALOFT
OVER MONTANA. THE SURFACE LOW LOCATED OVER SW WYOMING WILL TRACK
OVER EASTERN MONTANA OR WESTERN DAKOTAS. GFS AND ETA FINALLY CAME
INTO AGREEMENT WITH AN SE MONTANA/WRN DAKOTAS TRACK OF THE SURFACE
LOW. THIS UPDATED TRACK MEANS ALL OF EASTERN MONTANA SHOULD GET
HEAVY SNOW OUT OF THIS SYSTEM. HAVE UPDATED FORECAST TO INCLUDE ALL
ZONES IN A WINTER STORM WARNING. FORRESTER

&&

.PREV DISCUSSION...

.SHORT TERM...FOR NORTHEAST MONTANA
TODAY THROUGH SUNDAY.
MAJOR WINTER STORM STILL HEADED TOWARD EASTERN MONTANA BUT MODELS
CONTINUE TO HAVE PROBLEMS WITH RESOLVING TRACK OF STORM AND AREA FOR
HEAVIEST SNOW FALL. WHILE MODELS HAVE BEEN COMING INTO CLOSER
AGREEMENT AND TRENDING TOWARD A MORE NORTH AND WEST TRACK OF THE
SURFACE LOW FROM UTAH...0Z MODELS SUFFERED FROM DATA INGEST PROBLEM.
06Z MODELS HAD THE ADDITION OF EXTRA SOUNDING DATA BUT STILL
INITIALIZED THE SURFACE LOW TOO FAR NORTH AND WEST FROM CURRENT
ANALYSIS. IF THE TREND TOWARD A MORE NORTHWEST TRACK HOLDS UP MAY
NOT HAVE AS MUCH SNOW OVER THE SOUTHEAST CORNER OF CWA AND MORE OVER
THE NORTHWEST. FOR NOW WILL KEEP WITH A MORE CONSERVATIVE SOUTH AND
EAST TRACK IN LINE WITH PREVIOUS MODEL RUNS WITH THE MOST SNOW
EXPECTED OVER SOUTHEAST ZONES. THUS WILL UPGRADE WINTER STORM WATCH
TO WINTER STORM WARNING FOR MOST OF THE WATCH AREA...WITH WINTER
WEATHER ADVISORY IN PETROLEUM...SOUTHERN VALLEY...DANIELS AND
SHERIDAN COUNTIES. AS THE UPPER LOW MOVES TOWARD THE
DAKOTAS...PRESSURE GRADIENT WILL TIGHTEN OVER EASTERN MONTANA FOR
INCREASING WINDS PRODUCING BLOWING SNOW. MINIMAL DIURNAL SWING IN
TEMPERATURES EXPECTED UNTIL THE STORM PULLS EAST OF THE REGION ON
SUNDAY AND SKIES BEGIN TO CLEAR FROM THE WEST. EBERT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS STILL STRUGGLING A BIT WITH NEXT SYSTEM FOR THE WESTERN U.S.
AT THE BEGINNING OF THE PERIOD...AND THIS WILL BE BIGGEST CHALLENGE
IN THE LONG TERM PORTION OF THE FORECAST. AFTER SNOW EVENT IN THE
SHORT TERM...BRIEF RESPITE BETWEEN SYSTEMS CONTINUES SUNDAY NIGHT
WITH NEXT UPPER TROUGH DIGGING. GFS STRONGEST...BUT CANADIAN
SOLUTION SIMILAR WITH PATTERN. ECMWF WEAKER AND OUTLIER AT
FIRST...BUT COMES BETTER INTO LINE WITH OTHER MODELS WITH UPPER
PATTERN BY TUESDAY MORNING. MAIN STORY WITH THIS SYSTEM HAS BEEN TO
TAKE ENERGY AND ASSOCIATED SURFACE FEATURE MORE SOUTH AND WEST EACH
RUN. ENSEMBLE SOLUTIONS SUPPORT TREND ALSO...SO WILL CUT BACK ON
INHERITED POPS SOME TO START TREND IN FORECAST. MONTANA THEN IN MORE
OF A SPLIT FLOW WITH SYSTEMS STAYING WELL NORTH OR SOUTH OF THE
FORECAST AREA THROUGH FRIDAY. GFS HINTING AT ANOTHER SYSTEM FOR LATE
FRIDAY...AND ADDED SOME POPS TO ADDRESS THIS SINCE ANOTHER DIGGING
TROUGH RATHER LIKELY WITH ACTIVE PATTERN AS OF LATE. MADE VERY FEW
CHANGES TO TEMPERATURE FORECAST WITH COOLER PATTERN STILL ON TRACK.
STROOZAS

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TODAY THROUGH SUNDAY MORNING FOR MTZ022-023-026.
WINTER STORM WARNING TODAY THROUGH SATURDAY FOR MTZ 016-017-021-
059-060-061.
WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY MORNING FOR
MTZ020-024-025-027-062.
WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY FOR MTZ018-021.

&&
Hazardous weather outlook, Dec 26, 9:48 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
948 AM MST FRI DEC 26 2003

MTZ016>027-059>062-271300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY-
DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY-
NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE...
JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY...
WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN
948 AM MST FRI DEC 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH SUNDAY FOR HEAVY
SNOW ACROSS NORTHEAST MONTANA. REFER TO GTFWSWGGW OR WWUS45 KGGW FOR
THE SPECIFIC TIMES AND LOCATIONS OF THE WINTER STORM WARNINGS.

.DAYS TWO THROUGH SEVEN...

HEAVY SNOW WITH BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard. Local standard time, as filed.

Blizzard, Central and Se Phillips

When
December 26, 12:00 PM MST to December 27, 11:00 PM MST
Where
Central and Se Phillips forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Blizzard, Little Rocky Mountains

When
December 26, 12:00 PM MST to December 27, 9:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Blizzard, Northern Phillips

When
December 26, 12:00 PM MST to December 27, 11:00 PM MST
Where
Northern Phillips forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Blizzard, Petroleum

When
December 26, 12:00 PM MST to December 27, 11:00 PM MST
Where
Petroleum forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Blizzard, Garfield

When
December 26, 3:00 PM MST to December 27, 11:00 PM MST
Where
Garfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Blizzard, Central and Southern Valley

When
December 26, 5:00 PM MST to December 27, 11:00 PM MST
Where
Central and Southern Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Blizzard, Northern Valley

When
December 26, 6:00 PM MST to December 27, 11:00 PM MST
Where
Northern Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Blizzard, Western Roosevelt

When
December 26, 7:00 PM MST to December 28, 6:00 AM MST
Where
Western Roosevelt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Blizzard, Eastern Roosevelt

When
December 26, 9:00 PM MST to December 28, 12:00 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Blizzard, McCone

When
December 26, 9:00 PM MST to December 28, 6:00 AM MST
Where
McCone forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Blizzard, Daniels

When
December 26, 11:00 PM MST to December 28, 6:00 AM MST
Where
Daniels forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Blizzard, Dawson

When
December 26, 11:00 PM MST to December 28, 9:00 AM MST
Where
Dawson forecast zone
Injuries
2 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Blizzard, Prairie

When
December 26, 11:00 PM MST to December 28, 9:00 AM MST
Where
Prairie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Blizzard, Richland

When
December 27, 3:00 AM MST to December 28, 12:00 PM MST
Where
Richland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Blizzard, Sheridan

When
December 27, 3:00 AM MST to December 28, 12:00 PM MST
Where
Sheridan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Blizzard, Wibaux

When
December 27, 3:00 AM MST to December 28, 12:00 PM MST
Where
Wibaux forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2003Every state in 2003This day in weather historyWarnings in Montana, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330846, 5330852, 5330854, 5330856, 5330851, 5330847, 5330855, 5330860, 5330850, 5330853, 5330848, 5330849, 5330857, 5330858, 5330859, 5330947.